Nail polish poisoningOrganic solvent syndrome; Psychoorganic syndrome; Chronic solvent encephalopathy
This poisoning is from swallowing or breathing in (inhaling) nail polish.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
- Butyl acetate
- Ethyl acetate
- Dibutyl phthalate
- Various fingernail polishes
Note: This list may not be all-inclusive.
- Bladder and kidneys
- Eyes, ears, nose, and throat
- Eye irritation and possible eye damage
- Heart and blood circulation
- Chest pain
- Irregular heart beat
- Nervous system
Do NOT make the person throw up. Seek immediate emergency medical care.
Before Calling Emergency
Determine the following information:
- The patient's age, weight, and condition
- The name of the product (ingredients and strengths, if known)
- The time it was swallowed
- The amount swallowed
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
What to Expect at the Emergency Room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
- Breathing support
- Blood and urine tests
- Endoscopy -- camera down the throat to see burns in the esophagus and the stomach
- Fluids through a vein (I.V.)
- Irrigation (washing of the skin and eyes), perhaps every few hours for several days
- Medicines to treat symptoms
- Skin debridement (surgical removal of burned skin)
- Tube through the mouth into the stomach to wash out the stomach (gastric lavage)
How well a patient does depends on the amount of poison swallowed and how quickly treatment was received. The faster a patient gets medical help, the better the chance for recovery. Nail polish tends to come in small bottles, so serious poisoning is unlikely if only one bottle was swallowed. However, always seek immediate emergency medical care.
Some people intentionally sniff nail polish to become intoxicated (drunk) by the fumes. Over time these people, as well as those working in poorly ventilated nail salons, can develop a condition known as "painter syndrome." This is a permanent condition that causes walking problems, speech problems, and memory loss. Painter syndrome may also be called organic solvent syndrome, psychoorganic syndrome, and chronic solvent encephalopathy (CSE). CSE can also cause nonspecific symptoms, such as headache, fatigue, mood disturbances, sleep disorders, and possible behavioral changes.
Sudden death is possible in some nail polish poisoning cases.
Bruckner V, Satheesh S, Warren A, Warren AD. Toxic effects of solvents and vapors. In: Klaassen CD, ed. Casarett and Doull’s Toxicology: The Basic Science of Poisons. 7th ed. New York, NY: McGraw-Hill; 2008:chap 24.
Review Date: 8/3/2011
Reviewed By: Eric Perez, MD, Department of Emergency Medicine, St. Luke's-Roosevelt Hospital Center, New York, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.